Alert archive / Hawaii / Wind Advisories in 2016
Wind Advisory 17, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Mar 28, 2016, 6:55 AM HST for Hawaii County, Hawaii. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Mar 28, 2016, 6:55 AM HST (16:55 UTC)
- Expired
- Mar 28, 2016, 4:45 PM HST
- In force
- 10 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 4.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1084 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
492 WWHW70 PHFO 281655 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 655 AM HST MON MAR 28 2016 HIZ028-290600- /O.NEW.PHFO.WI.Y.0017.160328T1655Z-160330T0400Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 655 AM HST MON MAR 28 2016 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST TUESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST TUESDAY. * TIMING...THROUGH TUESDAY. * WINDS...WEST WINDS 25 TO 50 MPH WITH GUSTS TO 65 MPH. * IMPACTS...MOTORISTS ARE URGED TO DRIVE WITH CAUTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$
2 follow-up statements
201 WWHW70 PHFO 290126 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 326 PM HST MON MAR 28 2016 HIZ028-291430- /O.CON.PHFO.WI.Y.0017.000000T0000Z-160330T0400Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 326 PM HST MON MAR 28 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY... * TIMING...THROUGH TUESDAY. * WINDS...WEST WINDS 25 TO 50 MPH WITH GUSTS TO 65 MPH. * IMPACTS...MOTORISTS ARE URGED TO DRIVE WITH CAUTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$
959 WWHW70 PHFO 290245 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 445 PM HST MON MAR 28 2016 HIZ028-291545- /O.UPG.PHFO.WI.Y.0017.000000T0000Z-160330T0400Z/ /O.NEW.PHFO.HW.W.0005.160329T0245Z-160330T0400Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 445 PM HST MON MAR 28 2016 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST TUESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST TUESDAY...REPLACING THE WIND ADVISORY WHICH IS NO LONGER IN EFFECT. * TIMING...THROUGH TUESDAY. * WINDS...WEST WINDS 30 TO 65 MPH WITH GUSTS TO 85 MPH. * IMPACTS...DRIVING MAY BECOME HAZARDOUS...PARTICURLY IN HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 28, 3:42 AM HST, 3 hours 13 minutes earlier.
Area forecast discussion, Mar 28, 3:42 AM HST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 342 AM HST MON MAR 28 2016 .SYNOPSIS... A WEAKENING COLD FRONT WILL APPROACH FROM THE NORTHWEST TODAY...THEN SLOWLY DISSIPATE AS IT MOVES THROUGH THE ISLAND CHAIN TONIGHT THROUGH TUESDAY NIGHT. WEAK HIGH PRESSURE WILL BUILD OVER OR JUST NORTH OF THE STATE WEDNESDAY THROUGH THURSDAY NIGHT...BRINGING ANOTHER LAND BREEZE AND SEA BREEZE WEATHER PATTERN TO THE ISLANDS. A STRONGER AREA OF HIGH PRESSURE WILL BUILD WELL NORTH OF THE STATE FRIDAY AND OVER THE UPCOMING WEEKEND...ALLOWING TRADE WIND WEATHER TO RETURN TO THE ISLAND CHAIN. && .DISCUSSION... CURRENTLY AT THE SURFACE...A WEAK TROUGH OF LOW PRESSURE IS LOCATED OVER NIIHAU OR JUST TO THE WEST OF KAUAI EARLY THIS MORNING. FURTHER UPSTREAM...A COLD FRONT IS LOCATED AROUND 375 MILES NORTHWEST OF KAUAI. INFRARED SATELLITE IMAGERY SHOWS PARTLY CLOUDY SKIES IN PLACE ACROSS MOST OF THE STATE...WITH POCKETS OF ENHANCED CLOUD COVER SCATTERED ACROSS THE ISLAND CHAIN. RADAR IMAGERY SHOWS ISOLATED TO SCATTERED SHOWERS IN THE VICINITY OF THE MAUI COUNTY ISLANDS...AS WELL AS OFF THE WINDWARD BIG ISLAND COAST. THERE ARE LIKELY SOME SHOWERS IN THE AREA OF ENHANCED CLOUD COVER OVER NIIHAU AND KAUAI NEAR THE WEAK SURFACE TROUGH AS WELL...BUT THE MOLOKAI RADAR IS OVERSHOOTING THIS ACTIVITY. MAIN SHORT TERM CONCERN FOR TODAY REVOLVES AROUND RAIN CHANCES. TODAY... THE SURFACE TROUGH WILL SLOWLY DISSIPATE AS IT PUSHES THROUGH KAUAI THIS MORNING AND INTO OAHU DURING THE AFTERNOON HOURS. MEANWHILE...THE COLD FRONT WILL PUSH STEADILY SOUTHEASTWARD THROUGH THE DAY...REACHING A LOCATION AROUND 150 MILES NORTHWEST OF KAUAI BY EARLY THIS EVENING. THIS WILL RESULT IN INCREASING SOUTHWESTERLY WINDS ACROSS THE AREA...WITH BREEZY CONDITIONS DEVELOPING BY LATE MORNING OR EARLY AFTERNOON IN MOST AREAS. SCATTERED SHOWERS ARE EXPECTED TO AFFECT KAUAI...OAHU AND MAUI COUNTY AS THE WEAKENING SURFACE TROUGH SHIFTS SLOWLY EASTWARD. ADDITIONALLY...DAYTIME HEATING SHOULD ENHANCE SOME OF THE SHOWER ACTIVITY ACROSS THE ISLAND CHAIN...AND LEAD TO ISOLATED SHOWER DEVELOPMENT ACROSS THE BIG ISLAND AS WELL. TONIGHT THROUGH THURSDAY NIGHT... MODEL GUIDANCE IS IN GOOD AGREEMENT SHOWING A WEAKENING COLD FRONT PUSHING THROUGH KAUAI TONIGHT...AND THROUGH OAHU AND INTO MAUI COUNTY ON TUESDAY. THE FRONT IS THEN EXPECTED TO CLEAR MAUI COUNTY AND PUSH INTO THE BIG ISLAND TUESDAY NIGHT...THEN SLOWLY DISSIPATE IN THE VICINITY OF THE BIG ISLAND ON WEDNESDAY. WEAK HIGH PRESSURE WILL THEN BUILD OVER OR JUST TO THE NORTH OF THE ISLAND CHAIN THROUGH THURSDAY NIGHT. WE EXPECT AN INCREASE IN SHOWER ACTIVITY IN ASSOCIATION WITH THE FRONT MOVING THROUGH THE AREA...WITH THE HIGHEST RAIN CHANCES ACROSS LEEWARD SECTIONS OF THE ISLANDS. RAINFALL AMOUNTS ARE EXPECTED TO REMAIN LIGHT THROUGH THE PERIOD HOWEVER...AS PRECIPITABLE WATER /PW/ VALUES REMAIN GENERALLY AROUND AN INCH. FRIDAY THROUGH NEXT WEEKEND... THE RIDGE OF HIGH PRESSURE JUST TO THE NORTH OF THE STATE WILL SHIFT EASTWARD...WHILE A STRONGER AREA OF HIGH PRESSURE BUILDS WELL TO THE NORTH OF THE ISLAND CHAIN. THIS WILL RESULT IN LIGHT TRADE WINDS RETURNING ON FRIDAY...WITH THE TRADES REACHING MODERATE LEVELS OVER THE WEEKEND. A MORE TYPICAL WINDWARD/MAUKA RAINFALL PATTERN IS EXPECTED AS A RESULT OF THE RETURNING TRADES...BUT RAINFALL AMOUNTS ARE EXPECTED TO REMAIN ON THE LIGHT SIDE...WITH PW VALUES REMAINING AROUND AN INCH. && .AVIATION... WEAK LOW LEVEL FLOW WILL ALLOW SEA BREEZES TO DEVELOP IN MOST AREAS THIS AFTERNOON. SHOWER ACTIVITY WILL BE LOW TOPPED AND ISOLATED DUE TO AN INVERSION ALOFT. BY LATE THIS MORNING OR EARLY THIS AFTERNOON...WINDS WILL SHIFT TO THE SOUTHWEST AND BECOME BREEZY AS A COLD FRONT APPROACHES FROM THE NORTHWEST. BRIEF MVFR CONDITIONS WILL BE POSSIBLE IN PASSING SHOWERS...OTHERWISE VFR WEATHER IS EXPECTED TO PREVAIL IN ALL AREAS THROUGH 24 HOURS AND BEYOND. && .MARINE... THE CURRENT SMALL NORTHWEST SWELL WILL LINGER INTO TODAY. A BROAD SURFACE LOW WITH A CAPTURED FETCH OF STORM FORCE WINDS AIMED AT THE MAIN HAWAIIAN ISLANDS IS SENDING A LARGE NORTHWEST SWELL TOWARD THE STATE. THE LATEST GUIDANCE FROM THE WAVE WATCH III MODEL CONTINUES TO INDICATE THIS SWELL WILL BUILD DURING THE DAY ON TUESDAY...THEN PEAK LATE TUESDAY NIGHT AND EARLY WEDNESDAY...BEFORE GRADUALLY LOWERING THROUGH THE REST OF THE WEEK. SURF PRODUCED BY THIS SWELL WILL LIKELY REACH HIGH SURF WARNING CRITERIA ALONG MOST NORTH AND WEST FACING SHORES OF THE SMALLER HAWAIIAN ISLANDS STARTING TUESDAY AFTERNOON OR EVENING. SINCE THIS LARGE SWELL HAS A WESTERLY COMPONENT...SURF WILL LIKELY REACH THE HIGH SURF ADVISORY CRITERIA ALONG WEST FACING SHORES OF THE BIG ISLAND BY EARLY WEDNESDAY. IT IS STILL TOO EARLY TO DETERMINE IF THE SURF WILL REACH THE HIGH SURF WARNING THRESHOLD OF 12 FEET ALONG LEEWARD SECTIONS OF THE BIG ISLAND. OTHERWISE...A SMALL SOUTH SWELL WILL ARRIVE TUESDAY AND LINGER THROUGH WEDNESDAY...WITH RESULTING SURF REMAINING BELOW ADVISORY LEVELS ON SOUTH FACING SHORES. WINDS ARE EXPECTED TO REMAIN BELOW THE SMALL CRAFT ADVISORY /SCA/ CRITERIA THROUGH THURSDAY NIGHT. AS THE TRADE WINDS INCREASE LATER THIS WEEK...WIND SPEEDS MAY REACH THE SCA CRITERIA FROM FRIDAY INTO NEXT WEEKEND OVER THE TYPICALLY WINDY WATERS AROUND MAUI COUNTY AND THE BIG ISLAND. OTHERWISE...THE LARGE NORTHWEST SWELL DESCRIBED ABOVE WILL CAUSE SEAS TO REACH THE SCA THRESHOLD OF 10 FEET OVER WATERS EXPOSED TO THIS SWELL FROM TUESDAY THROUGH THURSDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...JELSEMA AVIATION...BEDAL MARINE...JACOBSON
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.